What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 27, 12:36 PM EST, 35 minutes earlier.
Area forecast discussion, Aug 27, 12:36 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
136 PM EDT Thu Aug 27 2020
.SYNOPSIS...
A low pressure system and a slow moving moving frontal
boundary will bring showers and thunderstorms today. Some of the
thunderstorms will be strong to severe during the afternoon hours,
with damaging winds and large hail, especially for areas south of
the Capital Region. Although dry weather will briefly return for
Friday, more showers and thunderstorms are expected on Saturday.
Drier and comfortable weather will return for Sunday into Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1050 AM EDT...A warm front still remains south of most of
the forecast area late this morning, though some breaks in he
clouds are noted in the lower to mid Hudson Valley with the sfc
winds shifting to the southwest. A weak sfc wave is moving along
the boundary with light northeast to southeast winds with
periods of showers continuing over the northern most zones into
the southern Adirondacks. A cluster of showers and
thunderstorms moved into the eastern Catskills, but weakened per
the stable environment indicated by the 12Z KALY sounding. An
impressive low to mid level wind field exists aloft, as an H500
wind max of the 50-70 kts has moved into the region. Temps are
generally in the lower/mid 50s to around 60F from the Capital
Region north and east with lower 60s to lower 70s this hour
based on the NYS Mesonet.
We continue to monitor other showers and some thunderstorms
drifting off Lake Ontario into the western Mohawk Valley. These
continue to be elevated parcels with MUCAPE generally 500 J/kg
or less per the SPC RAP Mesoanalysis. Some slight changes were
done with the PoPs and weather. PWATS continue to rise into the
1.2-1.7" range. The higher values are generally south and west
of the Capital Region.
The warm frontal boundary looks to continue to slowly move
northeast and eventually stall out near or over the Mohawk
Valley/Capital District this afternoon /close to the I-90
corridor/. A strong mid-level jet will persist aloft and
portions of central and eastern NY will get into the right
entrance region of the anomalous jet in the 50-70 kt range. The
latest 00Z HREFS continue to indicate 0-6 km bulk shear will be
about 40 to 50+ kts, setting the stage for the potential for
some supercells, which may gradually organize into a convective
line per the latest CAMS. The big question remains where the
cutoff will be between the stable and unstable air mass. It
looks like the southern 6 counties have the greatest chance
/Greene...Columbia...Berkshires...Dutchess...Ulster and
Litchfield Counties/. However...slightly further north will be
right on the fence into the Capital District and Mohawk Valley.
These areas are in a Slight to Marginal Risk, while further
south continues in an Enhanced Risk in the SPC Day 1.
There will be sharp gradient of instability across the region
today. Just south of the front, breaks in the clouds will
allow for plenty of instability, with MLCAPE of 1000-1500+ J/kg
is expected. Further north, much lower instability is likely and
the severe potential decreases.
Strong to potentially severe convection will be developing on
the southern edge of the initial activity late this morning for
the lunchtime to early afternoon hours. Based on hires model
guidance (12Z 3km HRRR and NAMNest), they look to form across
the Mohawk Valley, Schoharie County and into the Capital Region.
The 12Z NAMnest is a little further north, but this is with
elevated instability with some of the storms. These storms may
initially form within the elevated instability but will become
more surface- based parcels, as they move south and
southeastward from the roughly the I-90 corridor.
These storms will likely take on supercell
characteristics for the afternoon hours as they move towards the
eastern Catskills, mid Hudson Valley, Taconics and into The
Berkshires and NW CT. Eventually, these cells will form a
QLCS/squall line, as they drop south of the area for this
evening.
The main threat with the initial supercells will be both
damaging winds and large hail /possibly up to 2" in diameter/.
NAM BUFKIT soundings show steep lapse rates for KPOU this
afternoon, both low and mid levels. Mid level lapse rates could
be as high as 7 C/km, which would be favorable for large hail.
Near/just south of the boundary, long curved hodographs favored
the development of a tornado or two as well. 00z HREF shows 0-1
SRH in excess of 200 m2/s2 over a large part of the area with
mean STP values of 1 to 2. As was the case with several of the
last few tornadic days in this region (May 15, 2018 and May 22,
2014), a sharp warm front, interacting with the local terrain,
can be the focus for tornadic development in this region,
especially if the sfc to low-level winds back ahead of the
boundary in the Hudson River Valley.
Eventually, the threat will change to mainly damaging winds, as
the storms become linear. The chance for precip will decrease
from north to south through the afternoon hours, as the
boundary and a weak sfc wave starts to shift southward towards
the mid- Atlantic States.
Temps this afternoon will vary, thanks to the boundary draped
through the area. While some parts of the Adirondacks will only
remain in the upper 50s for highs, the mid Hudson Valley should
reach the mid 80s. Temps in the middle will be the most
difficult to determine, but currently forecasting highs in the
mid 60s to near 70F in the Capital Region.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Showers and thunderstorms will continue to diminish from north
to south this evening and the threat for severe storms will drop
further south towards PA/NJ/NYC. Meanwhile, some clearing is
expected overnight, as the frontal boundary shifts southward.
Lows will range from the upper 50s in the north to the upper 60s
in the south.
On Friday, skies should start off fairly clear but clouds will
gradually be increased once again through the day as the
frontal boundary starts to shift back northward. It should be
dry for most of the day, as some showers may start to spread
back into western and southern area towards late in the day.
Along with temps warming back through the 70s (and even some 80s
for far southern areas), dewpoints will be rising back into the
60s as well.
For Friday night, some rounds of showers and embedded
thunderstorms are expected as the front lifts back north as a
warm front. It won't be raining the entire night, but most areas
should see something as the boundary lifts back northward. Lows
will mainly be in the 60s and it will start to feel more and
more muggy once again.
Saturday has the potential to be another activity day. PWATs
will rise towards 2.00 inches across the entire area, aided by
the remains of TC Laura which will be passing across the mid
Atlantic States. We will be in the warm sector, as the warm
front will be north of the area, but a storm's cold front will
be quickly approaching from the west. Some showers and
thunderstorms are expected. Not anticipating too much severe
storms due to limited instability thanks to abundant cloud cover
around, but locally heavy downpours are certainly possible
considering the high PWATs and good setup for heavy downpours in
place. Will mention this threat in the HWO. Highs should be in
the 70s for most.
Will lower POPs on Sat night as cold front moves through the
day, allowing cooler and less humid air to move back into the
region. Lows generally in the 50s/60s for Sat night.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper-level troughing will start the long term period on Sunday with
the surface low associated with the Saturday system spinning across
southern Quebec. As 850 hPa temperatures fall to between 5-10C, lake-
enhanced clouds and showers will be possible across the Mohawk
Valley and Adirondacks during the morning and afternoon. A few
upslope showers will be possible across western New England as well.
Otherwise, expect a partly to mostly sunny and less humid day with
highs ranging from the lower 60s across the Adirondacks to the upper
70s in the mid-Hudson Valley. Lows Sunday night Will fall into the
40s to lower 50s under a mostly clear sky.
Monday will be sunny and dry as high pressure and slight upper-level
ridging builds across the region. It will remain a quite comfortable
day with highs similar to Sunday (60s higher terrain to 70s
valleys). Expect another cool night Monday night with lows once
again in the 40s/50s.
Longwave troughing starts to build back in during Tuesday and
Wednesday as the surface high pushes off to the east. A disturbance
will attempt to form across the Appalachians and track northeastward
toward our area. Meanwhile, a secondary surface low and associated
cold front across the central United States will advance eastward.
Low-level flow will shift back to the south and west and advect
slightly more humid weather into the region (dew points rising into
the upper 50s to mid-60s by Wednesday). There are model differences
regarding how these two features eventually evolve, but the chance
for showers and possibly a few thunderstorms will return on these
two days. Highs both Tuesday and Wednesday will be range from the
upper 60s in the higher terrain to the 70s elsewhere with lows in
the 50s to lower 60s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Main forecast concern for the 18z TAF period will be centered
around the ongoing rain and convection over the forecast area.
Stratiform rain continues to fall over KGFL with showers and
embedded thunder over KALB/KPSF. For KPOU, cigs/vsbys will be in
VFR at the onset of this TAF period, before severe
thunderstorms approach the terminal after about 19z. Cigs are
expected to remain in at least MVFR levels through much of the
period (through 13-15z/Fri.) with rain and/or thunderstorms
ending by 20z/Thurs for KGFL, 22- 23z/Thurs for KALB/KPSF, and
about 03-04z/Fri for KPOU.
Cigs are expected to return to VFR between 13z-16z/Fri across all
the terminals.
Winds for the most part will be light and variable through the TAF
period.
Outlook...
Friday Night: High Operational Impact. Likely SHRA...TSRA.
Saturday: High Operational Impact. Definite SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
&&
.FIRE WEATHER...
Showers and thunderstorms are expected through the day today,
with the chance for some severe storms this afternoon into this
evening, especially for southern areas. RH values will only be
as low as 60 percent today. Although winds will be fairly light
through the day, stronger winds are possible within
thunderstorms. Some areas will see a wetting rainfall today, but
not all areas will heavy thunderstorms.
Mainly dry conditions are expected tomorrow. RH values will be
as low as 50 to 60 percent with light westerly winds. A better
chance for showers and thunderstorms is expected Friday night
into Saturday for the entire area.
&&
.HYDROLOGY...
Frontal boundary will be slowing moving across the region today.
Showers and thunderstorms may contain locally heavy downpours
today and isolated flash flooding cannot be ruled out. Flooding
of urban, poor drainage and low lying areas will also be
possible.
After a mainly dry day on Friday, more showers and thunderstorms
are expected Friday night into Saturday. High PWAT values will
allow for more heavy downpours and some flash flooding/urban
flooding cannot be ruled out once again. Dry weather is then
expected for Sunday into Monday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...Frugis/Wasula
NEAR TERM...Frugis/Wasula
SHORT TERM...Frugis
LONG TERM...Rathbun
AVIATION...Evbuoma
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Aug 27, 12:50 PM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
150 PM EDT Thu Aug 27 2020
CTZ001-013-MAZ001-025-NYZ058>061-063>066-281100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
150 PM EDT Thu Aug 27 2020
...TORNADO WATCH 455 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and Greene, Ulster, Columbia, and Dutchess
Counties in eastern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is the chance for more thunderstorms Friday night into
Saturday. Widespread showers and possible thunderstorms may contain
heavy rainfall, which may lead to flooding of urban, poor drainage
and low lying areas. Isolated flash flooding cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
NYZ032-033-038>043-047>054-082>084-VTZ013>015-281100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
150 PM EDT Thu Aug 27 2020
This Hazardous Weather Outlook is for the Mohawk Valley, Schoharie
Valley, Capital District, northern Taconics, Helderbergs, southern
Adirondacks, and the Lake George Saratoga Region in eastern New York
and southern Vermont.
.DAY ONE...This afternoon and tonight.
Isolated to scattered thunderstorms are possible this afternoon. A
Marginal to Slight Risk has been continued by the Storm Prediction
Center which is in place from the Mohawk Valley and the Capital
District northward. Damaging winds and large hail are the main
threats with any thunderstorm as they move southeast around 35 mph.
In addition, thunderstorm heavy rainfall may allow for flooding of
urban and poor drainage areas, with isolated flash flooding possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is the chance for more thunderstorms Friday night into
Saturday. Widespread showers and possible thunderstorms may contain
heavy rainfall, which may lead to flooding of urban, poor drainage
and low lying areas. Isolated flash flooding cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Aug 27, 10:41 AM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Albany NY
1141 AM EDT Thu Aug 27 2020
NYZ038-040-047-271615-
Schoharie-Southern Herkimer-Montgomery-
1141 AM EDT Thu Aug 27 2020
...A THUNDERSTORM WILL AFFECT NORTHWESTERN SCHOHARIE...SOUTHEASTERN
HERKIMER AND SOUTHWESTERN MONTGOMERY COUNTIES...
At 1139 AM EDT, a thunderstorm was located over Jordanville, or 7
miles southeast of Ilion, moving southeast at 50 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Cobleskill, Canajoharie, Mohawk, Richfield Springs, Richmondville,
Sharon Springs, Ames, Jordanville, Carlisle, Sharon, Seward, Warren,
Zeh Corners, Spinnerville, Beekman Corners, West Richmondville, South
Columbia, Warnerville, Flat Creek and Engleville.
This includes Interstate 88 between exits 20 and 21.
Very heavy rainfall is occurring with this storm, and may cause
localized flooding of low-lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.
LAT...LON 4302 7502 4284 7434 4259 7449 4265 7464
4274 7467 4283 7465 4290 7488 4284 7489
4282 7491 4290 7509
TIME...MOT...LOC 1539Z 293DEG 43KT 4291 7498
IAASpecial weather statement, Aug 27, 11:09 AM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Albany NY
1209 PM EDT Thu Aug 27 2020
NYZ040-047-048-051>054-059-060-271700-
Eastern Albany-Western Rensselaer-Eastern Greene-Western
Columbia-Schoharie-Eastern Rensselaer-Western
Schenectady-Montgomery-Western Albany-
1209 PM EDT Thu Aug 27 2020
...A THUNDERSTORM WILL AFFECT SOUTHWESTERN SCHENECTADY...NORTH
CENTRAL COLUMBIA...ALBANY...NORTHEASTERN GREENE...NORTHERN
SCHOHARIE...SOUTH CENTRAL MONTGOMERY AND SOUTHWESTERN RENSSELAER
COUNTIES...
At 1208 PM EDT, a thunderstorm was located near Cobleskill, moving
southeast at 50 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Albany, East Greenbush, Rensselaer, Cobleskill, Nassau, Delmar,
Guilderland, Duanesburg, New Baltimore, Westerlo, Ravena, Coxsackie,
Berne, Voorheesville, Valatie, Altamont, Middleburgh,
Castleton-On-Hudson, Kinderhook and Schoharie.
This includes the following highways...
Interstate 88 between exits 20 and 24.
Interstate 90 between exits 10 and 9.
Interstate 87 between exits 21B and 23.
Interstate 787 between exits 1 and 4.
Very heavy rainfall is occurring with this storm, and may cause
localized flooding of low-lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.
LAT...LON 4288 7451 4259 7351 4228 7367 4242 7403
4243 7403 4243 7406 4264 7464 4266 7464
TIME...MOT...LOC 1608Z 295DEG 53KT 4274 7450
IAASpecial weather statement, Aug 27, 11:35 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Albany NY
1235 PM EDT Thu Aug 27 2020
CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-271900-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
1235 PM EDT Thu Aug 27 2020
...SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND INTO EARLY THIS EVENING...
The Storm Prediction Center has Schoharie, Albany, Rensselaer and
Berkshire Counties south into the eastern Catskills, Mid Hudson
Valley, southern and central Taconics and Litchfield County
Connecticut in an enhanced risk for severe thunderstorms this
afternoon into early this evening. The greatest risk for severe
weather will be along and south of the Interstate 90 corridor
into the mid Hudson Valley and northwest Connecticut with large
hail, damaging winds and isolated tornadoes possible.
The greatest threat for severe weather looks to be 1 pm to 8 pm.
There continues to be some uncertainty how far north the severe
threat will be from Albany northward due to a cooler and more
stable air mass in place. Stay tuned for later forecast updates on
the potential for severe weather.
TAW
Special weather statement, Aug 27, 12:17 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Albany NY
117 PM EDT Thu Aug 27 2020
MAZ025-NYZ051>053-059>061-271800-
Southern Berkshire-Eastern Albany-Eastern Columbia-Western
Rensselaer-Eastern Greene-Western Columbia-Western Albany-
117 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BERKSHIRE...CENTRAL
COLUMBIA...SOUTHERN ALBANY...NORTHEASTERN GREENE AND SOUTHWESTERN
RENSSELAER COUNTIES...
At 116 PM EDT, a strong thunderstorm was located near Westerlo, or 11
miles southwest of Delmar, moving southeast at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Great Barrington, Hudson, Chatham, Claverack, Lee, Copake, New
Baltimore, Westerlo, Ravena, Coxsackie, Valatie, Athens, Austerlitz,
Philmont, Kinderhook, Lorenz Park, Selkirk, Claverack-Red Mills,
Housatonic and Coeymans.
This includes Interstate 87 between exits 21B and 21A.
LAT...LON 4232 7320 4205 7347 4205 7349 4239 7403
4243 7403 4243 7408 4252 7423 4260 7399
TIME...MOT...LOC 1716Z 301DEG 37KT 4249 7397
DBTSpecial weather statement, Aug 27, 12:22 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Albany NY
122 PM EDT Thu Aug 27 2020
NYZ047-271800-
Schoharie-
122 PM EDT Thu Aug 27 2020
...A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT
SCHOHARIE COUNTY...
At 121 PM EDT, radar indicated thunderstorms were located along a
line extending from Livingstonville to Jefferson. Movement was
southeast at 40 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Cobleskill, Jefferson, Middleburgh, Summit, Schoharie, Richmondville,
Sharon Springs, Livingstonville, North Blenheim, Breakabeen, Central
Bridge, Carlisle, Sharon, Seward, Zeh Corners, Beekman Corners, West
Richmondville, Baird Corners, Huntersland and Warnerville.
This includes Interstate 88 between exits 20 and 23.
Torrential rainfall is also occurring with these storms, and may
cause localized minor flooding of low lying areas. Do not drive your
vehicle through flooded roadways.
LAT...LON 4262 7463 4274 7467 4280 7466 4273 7431
4266 7422 4243 7426 4241 7459 4243 7462
4252 7471
TIME...MOT...LOC 1721Z 308DEG 33KT 4249 7426 4250 7463
JPVSpecial weather statement, Aug 27, 12:39 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Albany NY
139 PM EDT Thu Aug 27 2020
NYZ047-051-058>060-271830-
Eastern Greene-Western Columbia-Western Greene-Schoharie-Western
Albany-
139 PM EDT Thu Aug 27 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
COLUMBIA...SOUTHWESTERN ALBANY...GREENE AND SOUTHERN SCHOHARIE
COUNTIES...
At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Preston Hollow to near Emmons.
Movement was east at 60 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Hudson, Catskill, Hunter, Jefferson, Windham, Athens, Gilboa,
Prattsville, Livingstonville, North Blenheim, Preston-Potter Hollow,
Preston Hollow, North-South Lake Campground, Cairo, Durham,
Germantown, Ashland, Taghkanic, Jewett and Lexington.
This includes Interstate 87 near exit 21.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4249 7419 4216 7365 4214 7366 4215 7396
4218 7400 4216 7400 4217 7404 4216 7405
4217 7442 4222 7452 4235 7443 4242 7462
4251 7470
TIME...MOT...LOC 1739Z 288DEG 51KT 4242 7410 4244 7497
DBT